Lightning, Cerro Gordo
- When
- September 19, 3:00 AM CST
- Where
- Cerro Gordo County, 0.38 mi NW of (Mcw)mason City Muni
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 43.153, -93.336
An area of thunderstorms moved through central and northern Iowa on the morning of the 19th. Lightning struck the Mason City ASOS causing it to lose power.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An area of thunderstorms moved through central and northern Iowa on the morning of the 19th. Lightning struck the Mason City ASOS causing it to lose power. Lightning also struck a tree in the Des Moines metro area and exploded limbs of the tree onto a nearby house causing some damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 18, 11:00 PM CST, 4 hours earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1200 AM CDT Thu Sep 19 2019 .DISCUSSION.../Tonight through Wednesday/ Issued at 351 PM CDT Wed Sep 18 2019 Main focus for the forecast period will be on storm chances tonight into Thursday and the heavy rain potential. An area of storms formed along an area of leading WAA and moisture advection across northwest Iowa and has continued to sag through much of the state today. These storms were expected to diminish this morning, but have kept going with the continued weak WAA and moisture flow into the state. Clearing across central and southern Iowa earlier has allowed for some intensification of the storms as they pushed through northeastern portions of the forecast area and they have since moved off into east central Iowa. An additional area of storms have formed closer to the surface boundary that remains off to the northwest associated with the surface low across central Canada. The associated upper level wave will lift to the northeast tonight into Thursday, with continued moisture flow northward into the boundary. Available moisture remains high with PWATs around 1.7 inches or higher through Thursday, with FZ LVLs in the 14kft range, and warm cloud depths around 3-4km. This confined with slow moving storms and storms moving parallel to the boundary should provide a decent set up for heavy rain potential. Have widespread amounts of around an inch or higher across central Iowa through Thursday morning, but much higher pockets of rainfall around 2-3" will be possible especially across west central Iowa where the initiation point for storms is expected to linger and pivot across the area into Thursday morning. Therefore have issued a Flood Watch for the area most likely to see training of storms especially as the boundary becomes more west to east oriented with storms expected to continue forming and moving along that boundary through late tonight and much of Thursday morning. Have the watch going through 18z at this time, with the front likely to start dropping further south through the afternoon hours and allowing the storms to have better movement and not linger over an area for as long a time. One concern will be across northern Iowa and the heavy rain that fell earlier this morning with another chance for rain tonight. Still expect the storms to be more transient in that area prior to the boundary stalling out across central Iowa toward late tonight/Thursday morning. Therefore did not go into north central Iowa with the watch, but that area will need to be monitored as adjustments to the watch area will be possible. Into Thursday night and Friday, the front will begin to wash out across the area and lift northward Friday as a warm front. This should lead to a general lull in precipitation chances for Thursday night into early Friday. However as southerly flow increases ahead of the main upper low moving eastward through the Rockies and into the northern Plains by this weekend, chances for precipitation increase again through the day/night Friday. Still some timing issues with the cold front coming through Saturday, but thunderstorm activity expected through much of the day with some severe potential still being determined based on timing of the frontal passage. Abundant moisture around so the heavy rain potential still exists as well. Behind the front expect much more seasonable conditions with temperatures back into the 70s for Sunday and Monday. Some discrepancies set up with the general pattern for next week, but a generally westerly upper level flow pattern will suggest the potential for some continued precipitation chances as well. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1159 PM CDT Wed Sep 18 2019 Not much change from the previous forecast with convection expected to expand across central and northern Iowa overnight. VFR conditions are expected in areas without convection, however near the thunderstorms, MVFR to IFR conditions are expected with low ceilings and restrictions to visibilities. Surface winds will be from the south to southeast but variable and gusty in and around thunderstorms. && .HYDROLOGY... Issued at 429 PM CDT Wed Sep 18 2019 Heavy rain potential tonight across much of west central and central Iowa with training storms expected along a slowly sagging boundary. Flash flood guidance around 1-2" for an hour and 2-3" for 3 and 6 hours. Therefore with a quick inch or two possible with highly efficient rainfall production expected and the combination of training of cells and prolonged duration of activity, will lead to some flash flood and flood potential across portions of west central and central Iowa. Therefore a Flood Watch has been issued for tonight through Thursday morning. Crops are starting to dry some and should aid in increased runoff along with some wet soils from rainfall over the past week. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday afternoon for IAZ005>007- 015>017-023>028-033>039-044>049-057>060-070>073-081. && DISCUSSION...Beerends AVIATION...Cogil HYDROLOGY...Beerends
Hazardous Weather Outlook National Weather Service Des Moines IA 1052 PM CDT Wed Sep 18 2019 IAZ004-200400- Emmet- 1052 PM CDT Wed Sep 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are likely at times late tonight. The threat of severe weather is low, but locally heavy rainfall is possible, especially into early Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will linger into Thursday morning, with a low threat of severe weather but with a possibility of locally heavy rainfall. Intermittent thunderstorm chances remain in the forecast from Friday through Sunday, then again around Tuesday. At this time it appears the highest storm chances will come from Friday night through Saturday. The potential for the severe weather and heavy rain during this time will be refined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely, but any reports of heavy rain or flooding are always appreciated. IAZ005>007-015>017-023>028-033>039-044>049-057>060-070>073-081- 200400- Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison- Warren-Adams- 1052 PM CDT Wed Sep 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms with heavy rainfall are expected tonight. A Flash Flood Watch is in effect for the area tonight through Thursday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Flash Flood Watch is in effect for the area tonight through Thursday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Intermittent thunderstorm chances remain in the forecast from Friday through Sunday, then again around Tuesday. At this time it appears the highest storm chances will come from Friday night through Saturday. The potential for the severe weather and heavy rain during this time will be refined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely, but any reports of heavy rain or flooding are always appreciated. IAZ050-061-062-074-075-082>086-092>097-200400- Tama-Jasper-Poweshiek-Marion-Mahaska-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 1052 PM CDT Wed Sep 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms will be possible by daybreak on Thursday. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will linger into Thursday, with a low threat of severe weather but with a possibility of locally heavy rainfall. Intermittent thunderstorm chances remain in the forecast from Friday through Sunday, then again around Tuesday. At this time it appears the highest storm chances will come from Friday night through Saturday. The potential for the severe weather and heavy rain during this time will be refined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely, but any reports of heavy rain or flooding are always appreciated.
The Des Moines radar (KDMX), 161 km away, was scanning. The volume nearest the first event began at 08:59 UTC.
2 lightning. Local standard time, as filed.
Lightning struck a tree exploding the limbs onto a nearby house causing damage to the house. They house had shifted some causing the front door to not be able to open.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856262, 856256.